Department of Hepatology, Toranomon Hospital, 2-2-2 Toranomon, Minato-ku, Tokyo, 150-8470, Japan.
Renal dysfunction and Fanconi's syndrome associated with hypophosphatemia caused by long-term administration of low-dose adefovir dipivoxil (ADV) has been reported in recent years. The aim of this retrospective study was to determine the incidence and factors associated with renal dysfunction and hypophosphatemia in patients with hepatitis B infection on long-term treatment with ADV and lamivudine (LAM).
The study subjects were 292 patients treated with 10 mg/day ADV and 100 mg/day LAM for more than 6 months. We evaluated estimated glomerular filtration rate (eGFR), serum creatinine and serum phosphate level at the start of ADV and every 6 months.
During a median treatment duration of 64 months, 28 (9.6 %) patients developed renal impairment (defined as eGFR < 50 ml/min/1.73 m2), and 73 (27.1 %) developed hypophosphatemia, including 14 with persistent hypophosphatemia. The cumulative incidences of renal impairment at 1, 3, and 5 years were 1.4, 7.5, 10.5 %, respectively, and those of hypophosphatemia were 6.8, 20.6, 26.7 %, respectively. Multivariate analysis identified old age, liver cirrhosis and hypertension as determinants of renal impairment, and male sex, HCC, low baseline serum phosphate as determinants of hypophosphatemia. Three of the 14 patients with persistent hypophosphatemia developed Fanconi's syndrome; their serum creatinine level remained normal, but eGFR was lower than at baseline.
Long-term treatment of hepatitis B with low-dose (10 mg/day) ADV and LAM can potentially cause renal impairment and hypophosphatemia. We advocate regular monitoring of serum phosphate and evaluation of eGFR, in addition to serum creatinine, in such patients.